Illinois, 2018

Hail in Illinois, August 2, 2018

August 2, 2018 · NWS ILX · 2 events in 2 counties and zones

A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of August 2nd. A few of the cells produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of August 2nd. A few of the cells produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 1:44 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 1:44 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT Thu Aug 2 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 230 PM CDT Thu Aug 2 2018

Main forecast concern this period will be the potential for patchy
fog late tonight and storms possibly redeveloping again after
Midnight over parts of central Illinois. The isolated convection
occurring along and east of a weak cool front should come to an
end early this evening as the available instability wanes.
However, short term models, specifically the HRRR, suggests the
potential for storms to refire along a low level convergence
zone where dew points were forecast to pool in a narrow band over
the central and southwest counties. Models suggest this is where
the frontal boundary, currently moving across the forecast area,
will be located later tonight. Forecast soundings showing some
decent moisture and instability in the 850 to 700 mb layer with
MUCAPes around 1500 J/KG late tonight. Not very confident on this
scenario for late tonight as this was the only model depicting
the isolated storms. For now, will not include low chance POPs
after Midnight.

The other forecast concern will be with some patchy fog developing
late tonight as winds are expected to become light again. Will
continue to include patchy fog late tonight in the grids. With
the surface boundary expected to be located along or south of the
I-72 corridor, will continue to carry low chance POPs over southeast
Illinois tomorrow afternoon but the focus for any convection looks
poor at this time as upper level heights are forecast to build
over the central portion of the country.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 230 PM CDT Thu Aug 2 2018

The upper level ridge will be in place across the central U.S.
this weekend bringing a typical very warm and humid air mass to
our area with afternoon highs at or above 90 and Heat Index values
of 95 to 100 for both Saturday and Sunday. A series of short waves
tracking across the northern tier of state late in the weekend and
into early next week will flatten the central U.S. ridge by early
next week which will bring an end to the warm and humid conditions
by Tuesday along with our best chances for widespread showers and
thunderstorms coming along late Monday through Tuesday.

It appears the GFS uses the first shortwave trof to bring the front
across our area a bit quicker than the ECMWF which uses the trailing
shortwave trof later Monday to effectively dig southeast and deepen
the longwave trof over the Great Lakes early next week. This will
allow a cold front to push across the area on Tuesday with the showers
and storms gradually ending from northwest to southeast by late in
the day, followed by slightly cooler and less humid air for the
remainder of the forecast period. Warmest temperatures will be from
Saturday through Monday with highs close to or above the 90 degree
mark, followed by afternoon highs in the middle 80s along with lower
dew points.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Aug 2 2018

Outside any convection, VFR conditions are expected across the TAF
sites into the first half of tonight, then there is the potential
for some patchy MVFR vsbys in fog after Midnight. Weak frontal
boundary/wind shift line is progressing into the Illinois River
Valley early this afternoon and expect this feature to continue
to drift east this afternoon. Scattered convection developed
along the boundary earlier this morning and has continued to drift
east with the boundary. Any TAF location that has a TSRA drift
over their location will see a tempo restriction in VSBYs and Cigs
before the convection moves away. Due to the present and expected
coverage this afternoon, will continue with VCTS most areas and
any of the sites close to the covection at the current time (KSPI
and KBMI), will tempo the TSRA for a couple of hours.

As the front shifts east of the I-55 corridor by 20z, the higher
threat for wdly scattered TSRA will shift towards DEC and CMI with
the overall threat diminishing this evening with the loss of
daytime heating. Some models continue to show TSRA redevelopment
late tonight, after 05z, across parts of the forecast area but
confidence on that scenario is rather low at this time so other
than some mid clouds, will not include any VCTS at this time.
Surface flow ahead of the front will be southwest at 8 to 15 kts
this afternoon, with winds veering into a northwest direction
after FROPA later this afternoon, with light and variable winds
expected later tonight into Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Smith/Hiris
LONG TERM...Smith/Hiris
AVIATION...Smith
Hazardous weather outlook, Aug 2, 2:17 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CDT Thu Aug 2 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
317 PM CDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible this afternoon, with the
better chances between the Illinois river and Interstate 70.
Isolated storms may linger early this evening. While the storms
are not expected to be severe, they will produce some locally
heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will return to the area late Sunday night and
continue through Tuesday. These are currently not expected to be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shelby

When
August 2, 4:38 PM CST to 4:43 PM CST
Where
Shelby County, 3 mi W of Shelbyville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.420, -88.856

Hail, Vermilion

When
August 2, 4:51 PM CST to 4:56 PM CST
Where
Vermilion County, 2.52 mi WNW of Heaton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.440, -87.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780876, 780877.